Over-the-counter medications are easy to get your hands on — but this doesn’t mean they’re always safe.

Your Health | one month ago

Just Because They're Over-The-Counter Doesn't Mean They're Safe

Over-the-counter medications are easy to get your hands on — but this doesn’t mean they’re always safe. Bob Carta, vice president of pharmacy services at Atrium Health tells us about the health problems that can arise when you use these medications incorrectly.

Whether it’s a headache, stomachache, or a nasty cold, we’ve all likely turned to an over-the-counter medication for some relief. These products can solve plenty of problems and are usually affordable and easy to find.

But because they’re so easy to get your hands on, over-the-counter medications can sometimes end up being misused. The incorrect use or overuse of these medications is more common than you think and can unfortunately cause plenty of serious health problems.

That’s why we talked to Bob Carta, vice president of pharmacy services at Atrium Health for insights into which medications are frequently overused and how to avoid harm.

Which medications are commonly misused?

  • Dextromethophan (DMX) is a common ingredient in several over-the-counter cold and cough syrup products, and is typically used to curb coughing in products like Robitussin. Large doses can get you high and cause hallucinations. “It’s popular among teens since it is so easy to buy and find in medicine cabinets,” says Carta.
  • Pseudoephrine is a medication that can be found in many non-prescription cold medications that work to clear up nasal congestion. It’s also an ingredient in methamphetamine ("meth"), which means some users are also turning to it to get high

  • Laxatives are a type of drug that relieves constipation. For some people with eating disorders, they are improperly used as a way to speed up the shedding of pounds. “Our bodies can get dependent on laxatives over time interfering with our normal digestive process,” explains Carta.
  • Acetaminophen is a pain reliever and fever reducer. Acetaminophen doesn’t cause a high — but it can cause irreversible liver damage. That’s because people often take multiple different medications that contain acetaminophen, which leads to exceeding the maximum daily dose recommendation.

 

“None of the four products listed above really has a tolerance level where you have to use more of the drug the next time to get the same effect,” says Carta. The effects themselves are what keep people coming back to these drugs, whether that’s in the form of rapid weight loss or a high.

How can someone help?

It sometimes isn’t obvious when someone is struggling with over-the-counter medication misuse. Parents have to be aware of what their teens are taking – especially with products such as cold medicine, as teens will sometimes turn to these medications recreationally.

Because these products are over-the-counter and easy to buy, there isn’t a great deal that medical professionals can do to prevent their incorrect use other getting the word out. People ultimately need to know that just because a drug is easy to acquire doesn’t mean it’s safe. “Any drug consumed is a danger if not taken per prescribed directions,” warns Carta.

“We all have to be extremely careful on ensuring we read the labels on bottles so we don’t take something like acetaminophen in excess,” says Carta. “To be safe, ask your pharmacist and they can advise you with proper instructions.”

If you have a friend or loved one who seems to be having a problem with over-the-counter medication misuse, there are things you can do. A direct conversation with them about how they’re using the drug is a good first step. Then you would want to seek help from a licensed professional and talk to your physician or pharmacist about next steps. With help from a professional, you can work on ending the misuse of these medications and avoiding harm.